California, 2021Flash Flooding in California, July 28, 2021
July 28, 2021 · NWS PSR · 2 events in 2 counties and zones
A weak inverted trough moving across southwest Arizona and southeast California along with daytime heating resulted in the development of isolated thunderstorms over Joshua Tree National Park. High moisture levels in place allowed for these thunderstorms to be efficient rainfall producers, leading to locally high rainfall amounts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak inverted trough moving across southwest Arizona and southeast California along with daytime heating resulted in the development of isolated thunderstorms over Joshua Tree National Park. High moisture levels in place allowed for these thunderstorms to be efficient rainfall producers, leading to locally high rainfall amounts. Officials with Joshua Tree National Park reported that running washes led to swiftly moving water flowing over several roads in the park. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 28, 10:54 AM PST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 28, 10:54 AM PST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1154 AM MST Wed Jul 28 2021
.UPDATE...Updated 18Z Aviation Discussion.
&&
.SYNOPSIS...
One more day of warmer and minimal storm chances today before rain
chances increase late in the week. Another weather disturbance
expected to affect the region bringing a return to more widespread
shower and thunderstorm activity starting Thursday afternoon,
likely persisting into the weekend. Drier conditions should then
prevail by early next week.
&&
.DISCUSSION...
Monsoon activity across the region has returned to a more typical
pattern with storms mainly developing over the high terrain during
the afternoon before sending outflows into the lower deserts.
An overall drier atmosphere across much of southern Arizona
yesterday limited convection to a degree, but an organized
outflow with gusty winds and dust still managed to work its way
through much of the south-central Arizona lower deserts.
Arizona and southern California remain under weak south to
southeasterly flow with the subtropical high now positioned across
the Central Plains. Despite yesterday's outflow moistening up the
boundary layer further, additional drying aloft today and daytime
mixing is expected to bring less favorable conditions for storms
this afternoon and evening. The 00Z HREF agrees with the lower
potential compared to yesterday, showing isolated to scattered
storms this afternoon along the Mogollon Rim, over extreme
southeast Arizona and maybe a few showers and weak storms over La
Paz and eastern Riverside Counties. The potential for organized
storm outflows into the lower deserts is considerably lower today
than yesterday.
The semi quiet monsoon period will quickly come to an end on
Thursday as a well defined, but weakening upper level trough
currently moving westward through southern Texas moves into the
region. During the day Thursday, broad upper level ascent will
spread westward across much of Arizona as the trough enters the
region. Moisture levels and instability will be sufficient for
scattered to possibly widespread storms developing across the
eastern Arizona high terrain Thursday afternoon with strong winds,
heavy rainfall, and localized flooding all possible. There will
also likely be some isolated storms developing as far west as the
Lower CO River Valley Thursday afternoon, but instability will be
much more limited farther west. As the inverted trough progresses
across Sonora Mexico and southern Arizona Thursday evening into
the early overnight hours, additional storm development will be
possible into the lower deserts. A lower end scenario which seems
to be the current preferred solution (supported by the latest 06Z
HRRR) would mean isolated storms across the lower deserts along a
westward advancing outflow. A higher end, but less likely
scenario would result in a larger cluster of storms and associated
cold pool advancing off the mountains into the lower deserts,
potentially including the Phoenix area. Strong gusty winds and
blowing dust will be the most likely threats over the lower
deserts Thursday evening with locally heavy rainfall also a
possibility.
Isolated to scattered showers and storms will remain possible
Thursday night, reaching as far west as southeast California. The
inverted trough is forecast to exit the region to the northwest
Friday morning, but not before spreading modest moisture
throughout our area. Storm chances for Friday now look to be a bit
more uncertain with the quicker progression of the inverted
trough. Sufficient moisture will still be in place in most areas
Friday, but some drying is now forecast across eastern Arizona.
Shower and storm chances for Friday afternoon and evening are now
more favored from Phoenix westward with the help of broad ascent
associated with a south to north oriented upper level jet over
California. Should also have some isolated to scattered storms
across the eastern Arizona high terrain, but the drying coming out
of New Mexico should limit coverage. Storm chances Saturday look
to shift back to the east with another jet streak coming up from
the south providing ascent more focused across central and eastern
Arizona while better moisture is again seen across eastern
Arizona. Near to slightly above normal monsoon moisture levels and
forecast soundings for Friday and Saturday point toward a mix of
storm threats from strong winds to locally heavy rainfall and
possible flooding.
Drier air will begin working in from the southwest starting
Sunday, likely ending storm chances across most of the western
deserts and considerably lowering chances elsewhere. The
southwesterly drying flow will result from the subtropical high
weakening while shifting south and an upper level trough becoming
the dominant feature along the West Coast. This unfavorable
monsoon flow pattern should persist through early next week with
another high center forming to our southwest on Monday and even
drier northwesterly flow spreading through the region. Minimal
storm chances over the eastern Arizona high terrain are expected
for Monday and Tuesday, but for now it seems the lower deserts
will be dry for a few days. Eventually, model ensembles show the
new high center shifting northeastward into the Four Corners area
later next week which will likely bring a return to more favorable
monsoon moisture flow out of the southeast and increasing storm
chances.
Temperatures today and Thursday should be the warmest of the week
with highs across the western deserts between 109-112 degrees to
102-105 degrees in the Phoenix area. Cooling will occur by Friday
and last through the weekend with forecast highs from the upper
90s in the Phoenix area to 100-105 degrees over the western
deserts. Temperatures should return to near normal readings for
the western deserts during the first half of next week, while the
south-central Arizona deserts will likely fall just short of
normal readings.
&&
.AVIATION...Updated at 1854Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Typical diurnal wind patterns expected through most of the TAF
period with speeds generally 8 kts or less. Variability at
terminals this morning should become more consistently westerly by
19-20Z. Isolated storms will likely develop over the high terrain
to the north and east, while the metro area remains dry with FEW
to SCT clouds around 15 kft. There is a 5-10% chance distant
outflows move into portions of the metro this evening, but should
be weakening on approach.
Shower and storm chances increase Thursday. Initially in the
morning there may be a few ACCAS or virga showers passing over the
area, mainly between 10-17Z. In the afternoon, isolated to
scattered showers and storms are expected to develop across the
region with a westward progression. Most activity may initially
develop east and south of the metro before spreading into the
area. Activity in the metro may begin as early as 20-21Z, but the
most likely timeframe for storms is between 23-5Z. Winds may be
variable and erratic in the vicinity of storms. There is a 60-70%
chance for winds in excess of 30 kts and a 5-10% chance for speeds
over 50 kts. CIGs Thursday afternoon and evening may fall as low
as 6-7 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
A weak disturbance is producing an area of showers with embedded
thunder near KBLH this morning. Vicinity showers are likely
through the next couple hours before drifting out of the area.
Isolated storms may also develop in the area later this afternoon.
KIPL is expected to remain dry. Winds at KIPL will favor an
east/southeast component through most of the TAF period, while
winds at KBLH favor the south to southeast. A sudden wind shift
accompanying an outflow boundary is a possibility during the
afternoon at KBLH. Clouds will mostly remain FEW-SCT with decks as
low as 10 kft at KBLH, but mostly aoa 15 kft.
&&
.FIRE WEATHER...
Friday through Tuesday:
Unsettled conditions are expected late week and likely through the
weekend with a couple of weather disturbances moving through the
region. This should bring daily shower and storm chances across
the entire area Friday and Saturday before decreasing chances from
west to east Sunday into Monday. Main threats will be strong
thunderstorm winds, heavy rainfall and localized flooding.
Temperatures will range from near to slightly below normals the
bulk of the period. Minimum afternoon humidity values will range
from 25-45% through the weekend before falling back to 15-30%
early next week. Overnight recovery will be mostly good to
excellent in a 40-80% range. Apart from thunderstorms, winds will
favor typical daily upslope/drainage patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Kuhlman
AVIATION...Benedict
FIRE WEATHER...Benedict/Kuhlman
In the hours before
Special weather statement, Jul 28, 8:07 AM PST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
907 AM MST Wed Jul 28 2021
AZZ530-533-CAZ569-570-281645-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
907 AM MST Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ AND RIVERSIDE
COUNTIES UNTIL 945 AM MST/945 AM PDT/...
At 907 AM MST/907 AM PDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Quartzsite, or 31 miles south of Parker,
moving northwest at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Blythe, Quartzsite and Ehrenberg.
This includes the following highways...
AZ Interstate 10 between mile markers 4 and 15.
CA Route 95 between mile markers 4 and 24.
LAT...LON 3370 11424 3356 11437 3373 11472 3394 11453
TIME...MOT...LOC 1607Z 126DEG 13KT 3368 11438
MP
Local storm report, Jul 28, 9:10 AM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1010 AM MST WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD 4 NW ROOSEVELT 33.70N 111.19W
07/23/2021 GILA AZ DEPT OF HIGHWAYS
*** DELAYED REPORT *** AZDOT REPORTS A ROAD
CLOSURE DUE TO DEBRIS FROM AN OVERTOPPED
DRAINAGE CUT FEATURE DUE TO FLOODING BETWEEN
MP 246 AND 253 ON HWY. 188.
&&
GLFlash Flood, San Bernardino
- When
- July 28, 12:34 PM PST to 1:34 PM PST
- Where
- San Bernardino County, 5.88 mi WSW of Twenty Nine Palms to 6.01 mi WSW of Twenty Nine Palms
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 34.110, -116.150
Officials with Joshua Tree National Park reported several inches of swiftly moving water flowing over Indian Cove Road, making the road impassable. Timing was estimated using radar. No damage or injuries were reported.
Flash Flood, Riverside
- When
- July 28, 1:59 PM PST to 2:59 PM PST
- Where
- Riverside County, 17.7 mi NNE of Cactus City to 16.86 mi NNE of Cactus City
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 33.928, -115.892
Officials with Joshua Tree National Park reported that vehicles traveling along Pinto Basin Road Between Fried Liver Wash and Turkey Flats were forced to turn around due to several inches of swiftly moving water flowing over the roadway due to running washes. No damage or injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Wisconsin, July 28 to 29, 20211 death · $552,000 · EF1 · 23 events
- Damaging Winds and Lightning Strike in Illinois, July 28, 20211 death · 60 kt wind · 6 events
- Tornado and Hail in Wisconsin, July 28, 2021$1.0 million · EF1 · 22 events
- Flash Flood and Debris Flows in Utah, July 28, 2021$2.5 million · 3 events
- Flash Flood in Wyoming, July 28, 2021$750,000 · 1 event
- Hail and Damaging Winds in Virginia, July 28, 2021$223,000 · 2 in hail · 9 events
- Damaging Wind in California, July 28, 2021$150,000 · 1 event
- Damaging Winds in Pennsylvania, July 28, 2021$115,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 28, 20216 injured · $12,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Wisconsin, July 28, 2021EF1 · 28 events
- Flash Flood and Damaging Wind in South Carolina, July 28, 2021$105,000 · 2 events
- Damaging Winds in Minnesota, July 28, 2021$37,000 · 59 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977079, 977080.